Ice Storm, Sargent
- When
- December 25, 9:00 AM CST to December 26, 12:00 AM CST
- Where
- Sargent forecast zone
- Reported by
- Public
- Coordinates
- 46.108, -97.631 (the zone’s center; the record gives no point)
Very light freezing drizzle fell across southeast North Dakota and west central Minnesota during the early morning hours of the 25th, producing slick roads in spots. As a strong low pressure system moved out of Colorado and tracked to the north-northeast, temperatures rose from just below freezing to just above freezing across southeast North Dakota and west central and northwest Minnesota.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Very light freezing drizzle fell across southeast North Dakota and west central Minnesota during the early morning hours of the 25th, producing slick roads in spots. As a strong low pressure system moved out of Colorado and tracked to the north-northeast, temperatures rose from just below freezing to just above freezing across southeast North Dakota and west central and northwest Minnesota. This resulted in periods of rain, freezing rain, and/or sleet for these areas through the afternoon of the 25th into the early morning hours of the 26th. The surface low eventually tracked right over the Fargo-Moorhead area around sunrise on the morning of December 26th. This kept early morning temperatures on the 26th in the lower 30s over southeast North Dakota into west central Minnesota, while northwest of the surface low, the temperature at Devils Lake on the morning of the 26th was about 20 degrees colder. Significant accumulations of ice occurred over southeast North Dakota and west central Minnesota, with tree damage and numerous power outages. Meanwhile, heavy amounts of snow fell across the Devils Lake region into the northern Red River Valley, where there were reports of 12 to 18 inches of snow. Less snow fell across northwest Minnesota, but it combined with freezing rain and sleet. As the surface low tracked into north central Minnesota during the late morning of the 26th, northwest winds strengthened and gusted up to 50 mph. This resulted in blizzard conditions across the Devils Lake and Red River Valley regions. Interstate 94 was closed in North Dakota, Interstate 29 was closed from Grand Forks to the Canadian border, and U. S. Highway 2 was closed from Grand Forks to Minot. Many schools and airports closed during the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 25, 6:34 AM CST, 2 hours 26 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
634 AM CST Sun Dec 25 2016
.UPDATE...
Issued at 631 AM CST Sun Dec 25 2016
No changes planned with current forecast or headlines.
&&
.SHORT TERM...(Today and tonight)
Issued at 243 AM CST Sun Dec 25 2016
Headlines in place with no changes planned at this point. Models
in good agreement with surface low track. Any concerns would be
the slightly westward track of the low which would lead to more
potential for freezing rain which could limit snow totals on the
eastern edge of the snow shield from the central valley into NW
Mn. This will need to be monitored as system unfolds later today.
As far as timing leading edge of pcpn shield should enter the far
south early this afternoon expanding northward through the
afternoon. Prior to the main area of pcpn moving in this afternoon
freezing drizzle will likely cause travel impacts so no plans on
changing start time of warning. With the strength of this system
along with available moisture there will be a significant threat
for power outages and tree damage in addition to travel impacts.
Highest weather impacts will shift region wide tonight with
travel becoming dangerous with heavy snow/white out conditions and
ice accumulations depending on location. Concerning the blizzard
region expecting white out conditions when heavy snow develops
with strong easterly winds. There then could be a break in the
wind during part of the overnight as the low lifts ne through the
area then strong northerly winds developing towards morning
bringing a return to blizzard conditions. Still some uncertainty
on potential for snow and blowing snow over the se half of the
forecast area late tonight into Monday so will keep watch in
place.
.LONG TERM...(Monday through Saturday)
Issued at 243 AM CST Sun Dec 25 2016
Snow will gradually diminish from SW-NE during the day Monday
lingering in the NE into the evening. Winds will remain fairly
strong especially west of the valley and later shifts will have to
determine if headlines there will need to be extended. mixing and
weak warm advection with westerly surface flow should hold
temperatures in the single digits above and below zero.
Tuesday looks quiet as surface ridge builds into the region.
Temperatures should range on the low side of seasonal averages.
Wednesday to Saturday...Looking at a quiet weather pattern across
the northern plains to end the year. 500mb flow will see a couple
weak waves move over the region producing a chance of light snow on
Wednesday night and again on Saturday. These events lack coverage
and scope to be impactful travel wise for the area. With respect to
temperatures a warm Wednesday will be followed by a steady decline
in forecasted high temps as northwesterly 500mb flow sags southward
allowing a cooler airmass into the region. Max temps in the upper 20
to low 30s Wednesday will fall into the teens by Saturday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 631 AM CST Sun Dec 25 2016
MVFR/IFR conditions to persist through the forecast period. VSBY
will also deteriorate once stronger band of pcpn moves in this
afternoon into the overnight. Expecting significant icing across
roughly the SE half of the region to include FAR/BJI with heavy
snow at DVL/GFK/DVL.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Ice Storm Warning until midnight CST tonight for NDZ039-049-052-
053.
Winter Storm Watch from late tonight through Monday morning for
NDZ039-049-052-053.
Blizzard Warning from noon today to noon CST Monday for
NDZ006>008-014>016-024-026>030-038-054.
MN...Ice Storm Warning until midnight CST tonight for MNZ002-003-
022>024-027>032-040.
Winter Storm Watch from late tonight through Monday morning for
MNZ002-003-022>024-027>032-040.
Blizzard Warning from noon today to noon CST Monday for MNZ001-
004-007.
Winter Storm Warning from noon today to noon CST Monday for
MNZ005-006-008-009-013>017.
&&
UPDATE...Voelker
SHORT TERM...Voelker
LONG TERM...JK/Voelker
AVIATION...VoelkerHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 610 AM CST SUN DEC 25 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-261215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 610 AM CST SUN DEC 25 2016 ...A MAJOR WINTER STORM TO IMPACT THE REGION TODAY THROUGH MID DAY TOMORROW... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AREAS OF FREEZING DRIZZLE THIS MORNING WILL MAKE FOR SLIPPERY ROAD AND SIDEWALK SURFACES. A MORE SIGNIFICANT AREA OF PRECIPITATION WILL MOVE INTO SOUTHERN AREAS BY EARLY AFTERNOON LIFTING NORTHWARD THROUGH THE AFTERNOON. BY EVENING HEAVY SNOW AND BLIZZARD CONDITIONS WILL EXIST NORTH AND WEST OF A LINE FROM VALLEY CITY TO GRAND FORKS AND HALLOCK. TRAVEL WILL BECOME DANGEROUS IN WHITE OUT CONDITIONS. SOUTH AND EAST OF A VALLEY CITY TO BEMIDJI LINE WILL SEE FREEZING RAIN DEVELOPING WITH SIGNIFICANT ICING EXPECTED. IN ADDITION TO DANGEROUS TRAVEL CONDITIONS...POWER OUTAGES AND DOWNED TREES ARE POSSIBLE. FARTHER NORTH FREEZING RAIN WILL TRANSITION OVER TO SNOW AND BECOME HEAVY AT TIMES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY BLIZZARD CONDITIONS WILL CONTINUE IN THE MORNING WITH A GRADUAL IMPROVEMENT THROUGH THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
Special Weather Statement National Weather Service Grand Forks ND 641 AM CST Sun Dec 25 2016 MNZ001>003-007>009-013>017-022>024-027>032-040-NDZ016-026>030-038- 039-049-052>054-251700- West Polk-Norman-Clay-West Marshall-East Marshall-North Beltrami- Pennington-Red Lake-East Polk-North Clearwater-South Beltrami- Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Eastern Walsh County- Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland-Western Walsh County- Including the cities of...Crookston...East Grand Forks...Ada... Twin Valley...Halstad...Moorhead...Warren...Stephen...Argyle... Newfolden...Middle River...Grygla...Red Lake...Redby...Ponemah... Thief River Falls...Red Lake Falls...Fosston...Fertile... McIntosh...Erskine...Bagley...Clearbrook...Bemidji...Mahnomen... Naytahwaush...Waubun...Alida...Ebro...Lake Itasca... Long Lost Lake...Lower Rice Lake...Roy Lake...Upper Rice Lake... Park Rapids...Detroit Lakes...Wolf Lake...Breckenridge... Fergus Falls...Perham...New York Mills...Parkers Prairie... Henning...Battle Lake...Wadena...Menahga...Elbow Lake...Hoffman... Ashby...Herman...Barrett...Grafton...Park River...Lakota... Mcville...Aneta...Tolna...Grand Forks...Cooperstown...Finley... Hope...Mayville...Hillsboro...Hatton...Portland...Valley City... Fargo...Lisbon...Enderlin...Gwinner...Milnor...Forman...Rutland... Wahpeton...Edinburg...Adams...Lankin 641 AM CST Sun Dec 25 2016 ...Freezing Drizzle creating slippery roadways... Prior to more significant precipitation this afternoon, areas of freezing drizzle will create slippery roadway and sidewalk surfaces this morning. There have been several reports of freezing drizzle along I-29 in southeast North Dakota and the freezing drizzle likely extends east and west into eastern North Dakota and west central Minnesota. Slow down and turn off cruise control to allow better handling of your vehicle.
The national radar mosaic for the moment the first event began.
4 ice storm, 1 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666098, 666099, 666100, 666101, 666102.